Friends and Kitties!
Time for a happy Tale of Woe!
After four months, I've finally weaned myself off of the antidepressant Effexor, which is one of the toughest ones to stop, and it was pretty serendipitous how it shook down. In September Scott went to Pain Management for his shoulder issues (a total fiasco; the doc was the most arrogant POS I've ever met) which resulted in a revisit to his Primary Care Physician for a re-up for his usual (and effective) pain meds. At that consult the doctor did not want to write a scrip for the same-old same-old and instead prescribed something new...something Scott wasn't adverse to, he's always open to seeing if something is more effective for his chronic pain. However, after doing some research I discovered that one of the new prescriptions was contraindicated with a psych med that he takes. He elected to ramp down off the Prozac and try the painkiller (tramadol)--they are both SSRI's so it was a safe substitution; just not good to take both concurrently. (btw--we've switched PCP's--I take umbrage with medical stupidity) So. Scott had extra Prozac and I wanted to quit taking Effexor--it was time.
Let me digress. I started taking the Effexor ten years ago at a low dose for depression and also for the nice side effect that it can reduce hot flashes, something I'd been having since my late 30's. No problem; I felt good mentally and the hot flashes did mitigate. A few years later I had some major mental stressors and had my dose raised which helped me tremendously at the time...but venlafaxine (generic) has an extremely short half-life and if you're on a higher dose and don't take it on a rigid schedule you are screwed--dry mouth, shakiness, blurred vision, and, worse of all, the sensation of electric jolts in the brain. Not just unpleasant, you truly can't function until you get some more in your system. Nice, right? Just like a junkie. The trick to quitting is to start taking something with a nice long half-life, like Prozac, for about a month--which I did--and then sloooowly cut back on the venlafaxine, along with large amounts of fish oil. I was taking 75 mg twice daily so the first round (two weeks) I only took half my evening dose so I would sleep through the worst of the side effects, and even that was pretty horrendous. But it got worse...I cut the morning dose back the second two weeks and I thought I was gonna die, the brain zaps were that terrible. Fortunately I timed it so I was on vacation and I didn't have to go to work because I would have made mistakes, my concentration was so poor. I was feeling better after a week but I decided to hold steady for a month before I cut the evening dose in half again and this one was easier, so I reduced the morning dose by half in another two weeks and the side effects for that go-round were much more bearable too, I was just really irritable and sensitive to noise, etc. (Almost like my usual crankiness!)
I eventually got it licked, and I'm happy to report that I'm now Effexor-free, for the first time in years. I'm taking Scott's Prozac (for now) and I'm going to wean off that as well, over the next couple months, to see how well I do without any anti-depressants. Don't worry--if I start feeling squirrely I have absolutely no qualms whatsoever about starting back up again--I've been down that rabbit hole before and don't intend on visiting it again, ever. But right now I'm in a really good place mentally, and my OB/GYN started me on an estrogen replacement patch three weeks ago (which should also act as a "boost") so I'm curious; how will I feel, "plain"?
They say it's an ill wind that doesn't blow some good, and that's what I view Scott's crappy visit to Pain Management as--the storm that allowed me to get out from under my addiction. Because that's what it was, albeit medically
And Scott? The new meds didn't help significantly so he's back to the same one he was taking before all this hoohah, and they work just fine. Funny how life goes, sometimes.
XX Sheebie XX